Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 257, NWS Dodge City, KS

August 6, 2019Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 6, 2019, 6:34 PM CDT for Clark County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2019, 6:34 PM CDT (23:34 UTC)
Expired
Aug 6, 2019, 7:30 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:35 PM CDTHAIL 1Minneola, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

435 
WUUS53 KDDC 062334
SVRDDC
KSC025-070030-
/O.NEW.KDDC.SV.W.0257.190806T2334Z-190807T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
634 PM CDT Tue Aug 6 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clark County in southwestern Kansas...

* Until 730 PM CDT.

* At 634 PM CDT, a severe thunderstorm was located very near
  Minneola, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Minneola and Clark State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 10010 3747 9989 3732 9968 3721 10007
TIME...MOT...LOC 2334Z 325DEG 8KT 3743 10001 

HAIL...1.00IN
WIND...60MPH
 
$$

RUSSELL
3 follow-up statements
960 
WWUS53 KDDC 062351
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
651 PM CDT Tue Aug 6 2019

KSC025-070030-
/O.CON.KDDC.SV.W.0257.000000T0000Z-190807T0030Z/
Clark KS-
651 PM CDT Tue Aug 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN CLARK COUNTY...

At 651 PM CDT, a severe thunderstorm was located 10 miles south of
Minneola, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clark State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 10009 3747 9989 3732 9968 3721 10007
TIME...MOT...LOC 2351Z 331DEG 12KT 3730 9997 

HAIL...1.00IN
WIND...60MPH
 
$$

RUSSELL
413 
WWUS53 KDDC 070005
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
705 PM CDT Tue Aug 6 2019

KSC025-070030-
/O.CON.KDDC.SV.W.0257.000000T0000Z-190807T0030Z/
Clark KS-
705 PM CDT Tue Aug 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN CLARK COUNTY...

At 704 PM CDT, a severe thunderstorm was located 9 miles south of
Minneola, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 10009 3742 9999 3729 9979 3721 10007
TIME...MOT...LOC 0004Z 325DEG 16KT 3731 10000 

HAIL...1.00IN
WIND...60MPH
 
$$

RUSSELL
373 
WWUS53 KDDC 070026
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
726 PM CDT Tue Aug 6 2019

KSC025-070035-
/O.EXP.KDDC.SV.W.0257.000000T0000Z-190807T0030Z/
Clark KS-
726 PM CDT Tue Aug 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY WILL
EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3741 10009 3742 9999 3729 9979 3721 10007
TIME...MOT...LOC 0025Z 325DEG 8KT 3726 9996 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:34 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 6, 6:34 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
634 PM CDT Tue Aug 6 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 347 PM CDT Tue Aug 6 2019

One of the hottest, if not the hottest day of the summer will
occur tomorrow. Most of the short-term high resolution models are
lining up quite well on the temperature forecast for tomorrow. The
HRRR and RAP in particular did a fairly good job on today's
temperatures, which were the warmest solutions. It was 99 degrees
at Dodge City as of 2030z. The question for tomorrow will be how
far north and east the 105+ temperatures will reach. There is
likely going to be a large cluster of thunderstorms (mesoscale
convective system, or MCS) rolling south across eastern Kansas
early Wednesday, pushing an outflow boundary west. It all depends
on how far west and south this boundary and the easterly winds
behind it will reach. Ahead of this front/outflow boundary
temperatures will soar above 104 degrees. The official forecast
will call for 105+ for actual temperature highs south and east of
a Liberal to Dodge City to Pratt line. A Heat Advisory has been
issued, although the Heat Index will not be much more than the
actual temperature (if at all in some spots) due to the low
relative humidity in areas where it does reach 105+.

The aforementioned front/outflow boundary will become the focus
for late afternoon/evening thunderstorm development. Additional
thunderstorms are likely to develop in other areas of low level
convergence farther west, as a shortwave trough will enhance the
lift across far western Kansas and eastern Colorado late in the
afternoon and evening. Several of the convective-allowing models
are showing a formidable MCS developing later in the evening. POPs
have been raised to 50 percent for most of the southwest Kansas
region with some increased confidence in an MCS late night
Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 347 PM CDT Tue Aug 6 2019

From Thursday on through the weekend, there will be daily/nightly
chances for scattered thunderstorm activity as the global models
show the monsoon circulation shifting east across West Texas into
southwest Kansas. This is due to the summer subtropical ridge
weakening some and shifting east/southeast from its typical New
Mexico/Four Corners position. The latest ECMWF suggest that the
surface front will dry to redevelop back north with another
substantial hot surge pushing into southwest Kansas on Saturday
and especially Sunday-Monday. Should this occur, the highs through
this period will need to be increased to at or above 100 degrees
for these days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue Aug 6 2019

A few ongoing widely scattered thunderstorms will be possible near
and south of the Dodge City Airport for the next hour or two so
will carry VCTS til 01z. Otherwise VFR conditions can be expected.
VFR conditions can also expected at Garden City, Liberal, and
Hays over the next 24 hours. The winds will be southerly at
10knots or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 105  72  96 /  10  20  50  20
GCK  67 102  68  94 /  10  30  50  20
EHA  68 102  69  96 /  10  30  50  20
LBL  70 105  71  96 /  10  20  50  20
HYS  68  97  68  88 /  10  20  50  20
P28  73 106  74  97 /  10  10  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Wednesday for KSZ065-066-
078>081-086>090.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Aug 6, 4:57 AM CDT, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
457 AM CDT Tue Aug 6 2019

KSZ030-031-043>046-061>066-074>081-084>090-071000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
457 AM CDT Tue Aug 6 2019 /357 AM MDT Tue Aug 6 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a very small chance of thunderstorms late this afternoon
and evening over south central Kansas and across extreme westerm
Kansas. If a storm does develop it could be severe with large hail
and damaging winds.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

There are chances for thunderstorms each evening and overnight
through Friday. A few of these storms could be severe with large
hail and damaging winds.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 6, 5:34 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
534 PM CDT Tue Aug 6 2019

KSZ078-062300-
Ford-
534 PM CDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT FORD COUNTY...

At 533 PM CDT, a strong thunderstorm was located 7 miles southwest of
Ft. Dodge, moving east at 5 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Dodge City, Wright and Ft. Dodge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3756 10012 3779 10005 3780 9986 3752 9988
TIME...MOT...LOC 2233Z 285DEG 5KT 3764 10000

RUSSELL
Special weather statement, Aug 6, 5:39 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
539 PM CDT Tue Aug 6 2019

KSZ065-066-062315-
Stafford-Pawnee-
539 PM CDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PAWNEE AND
NORTHWESTERN STAFFORD COUNTIES...

At 539 PM CDT, a strong thunderstorm was located near Radium, moving
east at 5 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
St. John, Seward, Radium and Dillwyn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3803 9903 3820 9897 3819 9869 3793 9879
TIME...MOT...LOC 2239Z 285DEG 5KT 3810 9892

RUSSELL
Local storm report, Aug 6, 6:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 SW FT. DODGE          37.66N 100.01W
08/06/2019  E0.88 INCH       FORD               KS   PUBLIC

&&

MR
Special weather statement, Aug 6, 6:29 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
629 PM CDT Tue Aug 6 2019

KSZ088-070015-
Clark KS-
629 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD AND NORTHWESTERN
CLARK COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minneola, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Minneola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3733 10007 3747 10001 3747 9980 3726 9982
TIME...MOT...LOC 2329Z 325DEG 8KT 3743 9994

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:12 PM CDTSpecial Weather StatementDDCHaskell, Seward, Stevens48 min
Aug 5, 7:24 PM CDTSpecial Weather StatementDDCGrant51 min
Aug 5, 7:57 PM CDTSpecial Weather StatementDDCSeward48 min
Aug 6, 3:30 PM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 10 more28 hr
Aug 6, 5:34 PM CDTSpecial Weather StatementDDCFord26 min
Aug 6, 5:39 PM CDTSpecial Weather StatementDDCStafford36 min
Aug 6, 6:05 PM CDTSevere Thunderstorm WarningDDCFord41 min
Aug 6, 6:29 PM CDTSpecial Weather StatementDDCClark46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.